Missouri, 2016

Tornadoes and Hail in Missouri, April 26, 2016

April 26, 2016 · NWS LSX · 35 events in 12 counties and zones

A cold front dropped south across forecast area triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front dropped south across forecast area triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a couple of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 26, 5:45 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 26, 5:45 AM CST, 4 hours 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 AM CDT TUE APR 26 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 406 AM CDT Tue Apr 26 2016

A Rex Block pattern exists over the CONUS Rockies and Canadian
Prairie with a weak RIDGE over our region.  A surface frontal
boundary at 07z extended from just south of Chicagoland west-
southwestward to just north of Quincy and near Kansas City.  This
front, in the absence of any upper support and low level jet, will
be the primary focus for any convection that might develop thru late
this morning.  Such as it is, a capping inversion has largely
suppressed the attempted convection in our region and so only a
slight chance is anticipated during this time.

The best focus thru early this morning will be to our west in
northeast Kansas and southeast Nebraska, where there will be a low
level jet and radar and satellite shows this is where the breaking
of the capping inversion has been most successful.

Short-term model guidance seems to have a loose consensus on the
convection that develops to our west congealing and then tracking
east along what should be a slowly southward sagging front over our
way.  Have followed these trends for now with increasing PoPs into
central MO for late this morning, sliding into STL metro during
midday-early afternoon, and then into southern IL during the
afternoon.  Peaked PoPs at 50% for now, but these will need to be
increased as confidence of this event waxes.

This convective event for late this morning and afternoon, and
especially the leading or eastern edge of it, will have some
potential for severe with marginal bulk shear values and CAPE of
around 2000 J/kg.  It will very much depend on how organized the
convection can get early this morning before heading east.

Corresponding with a southward moving front and increased cloudiness
associated with this convective event later today, have edged back
on max temps, still preferring the MAV MOS values from upper 70s in
northeast MO and west-central IL to 80-85 elsewhere.  Again, this
is all conditional on the rain event, so these will probably need
further massaging.

TES

.LONG TERM...  (Tonight through Monday)
Issued at 406 AM CDT Tue Apr 26 2016

A complex forecast in the short term with multiple rounds of storms
thru mid-week.

Convection today will largely determine how events tonight will
unfold. In general, have trended twd the NSSL WRF/local 4km WRF
early in the period, then twd the GFS/ECMWF late tonight into Wed
morning. The 06z/26 NAM actually trended twd this idea as well.

The outflow boundary from today's convection is expected to push any
activity S of the CWA this evening. As the trof over the Plains
becomes more negatively tilted and the sfc boundary lifting nwd back
into the area, expect more storms to move into the region late
tonight. Mdls still prog near 1000 J/kg elevated CAPE, with enuf
deep layer shear to support a threat for severe storms, mainly large
hail given elevated storms. Flooding will be another threat tonight
if storms today evolve as anticipated, with storms tonight traveling
over the same region. Due to uncertainty in precip today and
tonight, have held off on any headlines attm.

Expect convection to be ongoing at the beginning of the period Wed
along and N of the fnt. This convection is expected to push nwd as
the upper trof rotates nwd. The wrmfnt associated with this system
is expected to be draped across the central portions of the CWA and
will provide a focus for storm development Wed afternoon as a s/w
rotates thru the base of the trof. Cloud cover, and therefore
heating, near the fnt are still uncertain with mdls depicting mid
level warming that may keep the region capped. If this cap can be
broken, supercells with large hail will be possible along this fnt,
with what appears to be a triple point in central MO.

The bulk of what develops shud be N of the area by around Midnight
Thurs, but have kept higher PoPs to account for timing differences.
Once this precip exits the area, expect much of Thurs and Fri dry.

Active weather returns this weekend with sfc ridge building into the
region on Mon bringing much cooler temps to the region.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 645 AM CDT Tue Apr 26 2016

Outside of some patchy MVFR CIGs in the north around UIN, VFR
conditions (outside of TSRA) are expected to prevail for the TAF
sites thru this evening. A cluster of TSRA is expected to roll
down from the KS-MO-NE junction this morning and affect COU and
the STL metro sites later this morning and early afternoon. A
brief period of gusty winds at the onset is also expected. A
frontal boundary is then anticipated to stall just north of I-70
for tonight and should promote low CIG formation for areas to the
north, including UIN, with MVFR CIGs returning there and perhaps
dropping into IFR category. Widespread rain and TSRA is then
expected to overspread the region later this evening and
overnight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 26, 4:21 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
521 AM CDT TUE APR 26 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
521 AM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY LATE THIS
MORNING AND AFTERNOON...WITH THUNDERSTORMS LIKELY LATE TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

WITH TWO MAIN EPISODES OF RAIN TODAY AND TONIGHT...LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE THAT MAY LEAD TO FLOODING IN AREAS
THAT RECEIVE MULTIPLE ROUNDS OF PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH
OF THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE
OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

TILLY

In the hours before

Local storm report, Apr 26, 9:54 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             7 N CALIFORNIA          38.73N  92.57W
04/26/2016  M0.50 INCH       MONITEAU           MO   TRAINED SPOTTER

&&

PW

The radar

The Pleasant Hill radar (KEAX), 155 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 12 hail, 2 tornado. Local standard time, as filed.

Hail, Moniteau

When
April 26, 10:12 AM CST
Where
Moniteau County, 0.33 mi WNW of Jamestown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.772, -92.475

Thunderstorm Wind, Moniteau

When
April 26, 10:22 AM CST to 10:26 AM CST
Where
Moniteau County, 0.76 mi SSW of Latham to 0.5 mi S of Latham
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.559, -92.684

Hail, Moniteau

When
April 26, 10:26 AM CST
Where
Moniteau County, 0.59 mi S of Latham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.562, -92.681

Hail, Boone

When
April 26, 10:33 AM CST
Where
Boone County, 2.05 mi S of Ashland
Measured
0.88 in hail
Reported by
Public
Coordinates
38.741, -92.263

Thunderstorm Wind, Boone

When
April 26, 10:37 AM CST
Where
Boone County, (Cou)columbia Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -92.220

Thunderstorm Wind, Boone

When
April 26, 10:40 AM CST
Where
Boone County, 2.87 mi N of Murry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.092, -92.177

Thunderstorm winds blew down several large trees about 3 miles southeast of Hallsville.

Hail, Callaway

When
April 26, 10:44 AM CST to 10:50 AM CST
Where
Callaway County, 4.62 mi W of New Bloomfield to 2.13 mi SW of Fulton Arpt
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
38.732, -92.184

A wide swath of large hail fell from 5 miles west of New Bloomfield to the southwest side of Fulton. Five miles west of New Bloomfield, several homes sustained siding and tree damage from the large hail. Most of the hail in this location were an inch in diameter, but the biggest hail stones were 2 inches in diameter.

Hail, Osage

When
April 26, 10:55 AM CST
Where
Osage County, 2 mi SSE of Bonnots Mill
Measured
2 in hail
Reported by
Public
Coordinates
38.553, -91.936

Thunderstorm Wind, Audrain

When
April 26, 11:00 AM CST
Where
Audrain County, 0.77 mi SE of Mexico
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.173, -91.889

Thunderstorm winds blew down several telephone wires around town.

Thunderstorm Wind, Callaway

When
April 26, 11:05 AM CST
Where
Callaway County, 0.4 mi SW of Mokane
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.675, -91.875

Thunderstorm winds blew down a couple of power lines, a few trees, tree limbs and some siding from a house.

Thunderstorm Wind, Gasconade

When
April 26, 11:40 AM CST
Where
Gasconade County, Hermann
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.700, -91.430

Hail, Gasconade

When
April 26, 11:40 AM CST to 11:50 AM CST
Where
Gasconade County, Bland to 0.23 mi SSE of Owensville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -91.630

Tornado, Warren

When
April 26, 11:52 AM CST to 12:02 PM CST
Where
Warren County, 2.21 mi NW of Bernheimer to 2.29 mi N of Holstein
Rating
EF1
Path length
5.46 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.695, -91.276

A tornado caused significant tree damage across portions of southwestern Warren County. The tornado touched down on River Ridge Lane and traveled to the east southeast. The most significant damage occurred along Bernheimer Road where up to 100 large trees were snapped and twisted in a convergent pattern to the east-southeast. From there the tornado crossed Highway 94 at least 3 times. Eventually the tornado lifted and dissipated just east of Howard Branch Road, just north of intersection with Smith Green Road. The tornado was rated EF1, with a path length of 5.46 miles and a max path width of 100 yards.

Thunderstorm Wind, Montgomery

When
April 26, 11:55 AM CST
Where
Montgomery County, 0.53 mi WNW of Liege to 0.39 mi NNE of Liege
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.004, -91.359

Thunderstorm winds blew down several trees around town. Most were between 15 and 25 feet tall.

Thunderstorm Wind, Franklin

When
April 26, 12:05 PM CST
Where
Franklin County, 4 mi W of Union
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.450, -91.074

Thunderstorm Wind, Warren

When
April 26, 12:10 PM CST
Where
Warren County, 1.05 mi WSW of Holstein
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.644, -91.188

Thunderstorm winds blew down several trees in Treloar.

Thunderstorm Wind, Warren

When
April 26, 12:10 PM CST to 12:21 PM CST
Where
Warren County, 2.27 mi NNW of Hopewell to 4.45 mi NNE of Dutzow
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.709, -91.151

An enhanced area of wind damage was surveyed from 6 miles north-northwest of Marthasville (Warren County) to 1 mile north of Defiance (St. Charles County). The area of wind damage was roughly 3 miles wide and 20.5 miles long. Thousands of trees were either topped, snapped or uprooted in this swath. Many roads were blocked in this area due to fallen trees and power lines. There was also several outbuildings that lost roofs and residences that suffered minor damage. The wind is estimated to have been as high as 80 mph and lasted upward of 5 minutes according to eyewitness accounts.

Thunderstorm Wind, Franklin

When
April 26, 12:20 PM CST
Where
Franklin County, Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.550, -91.000

A couple of large tree limbs were blown down.

Thunderstorm Wind, Warren

When
April 26, 12:20 PM CST
Where
Warren County, 10 mi N of Dutzow
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.745, -91.000

Thunderstorm winds blew down numerous trees just east of Innsbrook.

Thunderstorm Wind, St. Charles

When
April 26, 12:21 PM CST to 12:38 PM CST
Where
St. Charles County, 2.36 mi SW of Cappeln to 1.92 mi NNE of Defiance
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.658, -90.963

An enhanced area of wind damage was surveyed from 6 miles north-northwest of Marthasville (Warren County) to 1 mile north of Defiance (St. Charles County). The area of wind damage was roughly 3 miles wide and 20.5 miles long. Thousands of trees were either topped, snapped or uprooted in this swath. Many roads were blocked in this area due to fallen trees and power lines. There was also several outbuildings that lost roofs and residences that suffered minor damage. The wind is estimated to have been as high as 80 mph and lasted upward of 5 minutes according to eyewitness accounts.

Tornado, St. Charles

When
April 26, 12:24 PM CST to 12:25 PM CST
Where
St. Charles County, 1.4 mi W of Cappeln to 1.08 mi W of Cappeln
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.682, -90.956

A weak EF-0 tornado briefly touched down just south of the intersection of Highway D and Highway T, roughly 4 miles west-southwest of New Melle. Trees were topped and twisted and metal roofing from a large outbuilding was thrown up to 200 yard to the north of the tornado path. The path length was 0.32 miles and max path width was 50 yards.

Hail, Franklin

When
April 26, 12:30 PM CST
Where
Franklin County, Villa Ridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.470, -90.900

Thunderstorm Wind, St. Charles

When
April 26, 12:35 PM CST to 12:40 PM CST
Where
St. Charles County, 1.71 mi NW of New Melle to 0.16 mi NW of New Melle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.734, -90.906

Thunderstorm winds blew down several large tree limbs in an area from 2 miles northwest of New Melle to about a mile north of New Melle, near the intersection of Foristell Road and Highway Z.

Hail, Jefferson

When
April 26, 12:37 PM CST to 12:50 PM CST
Where
Jefferson County, 0.99 mi W of Dittmer to 1.14 mi WSW of Byrnesville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.331, -90.698

Hail up to ping pong ball size fell in an area from Dittmer to just north of Cedar Hill.

Thunderstorm Wind, Franklin

When
April 26, 12:40 PM CST
Where
Franklin County, 0.75 mi E of St Albans
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.581, -90.756

Thunderstorm winds blew down several large trees as well as large tree limbs in St. Albans, north of Highway T.

Thunderstorm Wind, St. Louis

When
April 26, 12:45 PM CST
Where
St. Louis County, Eureka
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.500, -90.630

Thunderstorm Wind, St. Louis

When
April 26, 12:50 PM CST to 12:52 PM CST
Where
St. Louis County, 0.92 mi SSW of (Sus)spirit/St Louis to 0.91 mi SSW of Chesterfield
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.657, -90.656

Thunderstorm winds uprooted a large tree in Chesterfield.

Hail, St. Louis

When
April 26, 12:50 PM CST
Where
St. Louis County, Eureka
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.500, -90.630

Hail, St. Charles

When
April 26, 12:52 PM CST
Where
St. Charles County, 0.7 mi W of Weldon
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
38.699, -90.683

Thunderstorm Wind, St. Charles

When
April 26, 12:55 PM CST to 1:00 PM CST
Where
St. Charles County, 1.59 mi NE of Weldon to 2.79 mi SE of Cottleville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.714, -90.647

Thunderstorm winds caused widespread tree damage in the Whitmoor Country Club area. A flag pole and a mailbox pole were snapped in half. One large tree branch landed on the roof of a house causing moderate damage.

Hail, St. Louis

When
April 26, 1:08 PM CST
Where
St. Louis County, 1.57 mi W of Overland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.696, -90.409

Hail, St. Louis

When
April 26, 1:10 PM CST
Where
St. Louis County, 1.21 mi ESE of Bridgeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.765, -90.409

Thunderstorm Wind, St. Louis

When
April 26, 1:10 PM CST
Where
St. Louis County, Brentwood to 0.57 mi W of Lake Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.620, -90.370

Thunderstorm winds blew several large trees and uprooted another large tree in Brentwood.

Thunderstorm Wind, St. Louis

When
April 26, 1:17 PM CST to 1:19 PM CST
Where
St. Louis County, (Stl)lambert Fld St to 0.6 mi ENE of Robertson
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -90.370

Thunderstorm winds blew down several large tree limbs around Hazelwood.

Thunderstorm Wind, St. Charles

When
April 26, 1:27 PM CST to 1:29 PM CST
Where
St. Charles County, 0.08 mi NE of Orchard Farm to 3.38 mi NNE of Orchard Farm
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.881, -90.449

Thunderstorm winds caused minor damage to two buildings. The rubber roof membrane was lifted by the winds allowing some water into the buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634409, 634410, 634411, 634413, 634414, 634415, 634416, 634417, 634418, 634419, 634429, 634430, 634784, 634431, 634432, 634782, 640275, 634787, 640260, 634781, 640269, 640258, 640261, 640262, 640263, 640266, 640264, 640268, 640267, 640277, 640279, 640280, 640281, 640283, 640288.